possibly switching to Zyprexa

Discussion in 'General Parenting' started by Lothlorien, Sep 20, 2007.

  1. Lothlorien

    Lothlorien Active Member Staff Member

    Missy's been raging almost everday after school. School is going well, but within the first hour or so of being home, she's raging. Considered switching to Lamictal with neuro, but since she's almost at the two year mark for the seizure medications, we want to see if she's seizure free, so switching a seizure medication when we'd like to pull her off in six months is not our first choice, at this point.

    I called psychiatrist today. She wants to consider Zyprexa. Any experiences? Things are getting bad. Today, she was hitting me. I will not, cannot, refuse to put up with a child hitting me or any other member of the family.

    I will be looking for a therapist tomorrow. She needs to learn how to deal with her anger.

    Today, she lost a lot of her things. She will have to control herself to earn one thing back each day. The webkinz, barbies, stuffed animals, etc are all completely cleared out of her room. Each day there is no rages/screaming/hitting etc., she will earn one thing back. I hate to do this, but I'm at my wit's end. husband is threatening boarding school. (doubt he'd do it, but the threat was made.) She hold it together at school, but can't at home. Ugh!
  2. smallworld

    smallworld Moderator

    My daughter (easy child/difficult child 3) has been on Zyprexa for a year. It was prescribed for her eating disorder. When we tried to wean her from Zyprexa over the summer, her eating disorder symptoms returned.

    Having said that, I'm told that many psychiatrists are shying away from the atypical antipsychotics (except for hallucinations) because of the side-effect profile (dystonia, akathisia, diabetes, weight gain leading to high cholesterol and triglycerides). In addition, APs lower the seizure threshold, which could be a cause of increased raging. Furthermore, if Missy is still raging and has Early Onset Bi-Polar (EOBP), why would she be taken off an anticonvulsant/mood stabilizer, even if she's seizure free? Anticonvulsant/mood stabilizers are the first-line treatment for Early Onset Bi-Polar (EOBP). Maybe she needs a higher dose of Trileptal or a different anticonvulsant/mood stabilizer.
  3. flutterbee

    flutterbee Guest

    She is probably exhausted from holding it together at school and by the time she gets home all of her resources for holding it together are used up. My difficult child is the same way. I dreaded 4:00...even when I was at work and only had to deal with her over the phone. Ugh! I feel your pain.

    Maybe try involving her in some activity after school that requires her to be active so she can burn off all of that frustration. For easy child, I hung a punching bag in the basement and it worked wonders for when he was overcome with frustration. I had difficult child walk the dog after school. It didn't stop it completely with difficult child, but it did temper it some. Although, some days she was just too worked up and I didn't want her walking the dog because she would yell at the dog or yank too hard on the leash...she was just too out of control.
  4. Sara PA

    Sara PA New Member

    It makes no sense to take a child diagnosed with a seizure disorder AND Early Onset Bi-Polar (EOBP) off an anticonvulsant which is also considered a mood stabilizer while keeping an antipsychotic (either the Abilify or the Zyprexa) which is not a mood stablizer AND could lower the seizure threshold. You have one doctor treating one problem and the other treating another problem but neither seems to know or care about how the drugs effect the problem they aren't treating. That's just wrong.

    School is a very stressful experience for a lot of kids, a stressful experience they have to go through each day. Post school letdown is pretty common and is often expressed with negative behavior in the home.

    By the way, what's the Trileptal dose? It generally takes a higher dose to treat bipolar than epilepsy, especially as she grows. Trileptal is dosed by weight. It may be that you need to go up on the Trileptal rather than stopping it.
  5. Lothlorien

    Lothlorien Active Member Staff Member

    We did go up on the Trileptal and the behaviors got significantly worse, so we lowered it back down. Right now the dose is 700 mg per day. She is 67 pounds. Seizures have been in check and under control, even during a bout of Mono about a month ago(she gets seizures only when she's sick; does not necessarily need to be febrile, just sick).

    The Abilify was working for the first couple of weeks. It is not, anymore. psychiatrist said she'd like to switch the Abilify to Zyprexa. We will try to take her off of the seizure medications to see if the seizures are gone. If that is the case, we d/c the neuro doctor and then the psychiatrist can work independently to get the mood disorder under control.

    I have to clear everything through the neuro doctor right now. If she remains seizure free after weaning off the Trileptal, then psychiatrist can put her on another mood stabilizer/anti-convulsant then.
  6. Lothlorien

    Lothlorien Active Member Staff Member

    WG, I do have a punching bag in the basement too, but the mere suggestion that she needs to go do that, she starts screaming. If I tell her that she needs to calm down and go to her room or the basement to do something, the rages begin. She has never used it.

    I have had her involved in after school activities too. That has made things worse at times also, because instead of giving her some down time after school, she has to come home and get changed and out the door. Generally, we are rushing to get to the activity and it sets her off, so I decided to do activities on Saturdays instead.